Thunderstorm Wind, Hamilton
- When
- July 12, 12:30 PM EST
- Where
- Hamilton County, 0.5 mi E of Lake Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.470, -74.410
Downed trees were reported near Piseco.
A line of strong to severe thunderstorms ahead of an approaching cold front resulted in widespread wind damage across eastern New York during the afternoon and evening hours on Tuesday July 12, 2022. A NWS Storm Survey concluded that a microburst touched down near Fort Miller in Washington County that resulted in an injury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of strong to severe thunderstorms ahead of an approaching cold front resulted in widespread wind damage across eastern New York during the afternoon and evening hours on Tuesday July 12, 2022. A NWS Storm Survey concluded that a microburst touched down near Fort Miller in Washington County that resulted in an injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 12, 10:50 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1150 AM EDT Tue Jul 12 2022 .SYNOPSIS... A frontal system will bring rounds of showers and thunderstorms into this evening with a few strong to possibly severe thunderstorms this afternoon. An upper level disturbance will slowly move across the area Wednesday and Thursday with additional shower chances. Drier weather looks to return Friday into Saturday with high pressure returning. && .NEAR TERM /THROUGH TONIGHT/... The Storm Prediction Center continues to place our region in a marginal to slight risk for severe weather today. .UPDATE...As of 1130 AM EDT, adjusted POPs downwards to account for the ongoing dry break from showers/storms in place late this morning; however, TYK radar shows convection firing in the Tug Hill with a few isolated showers in the southern/western Adirondacks. SPC mesoanalysis shows 1000-2000J/kg of SBCAPE over western NY where dew points are higher in the low 70s. While the air mass over eastern NY and western New England features lower dew points and thus lower SBCAPE, the upstream air mass should push downstream into the Adirondacks and western Mohawk Valley through early afternoon as the trough currently in Ontario swings eastward. The combination of increasing height fall ahead of the trough and an incoming unstable air mass should erode away the slight cap in place seen on the 12 UTC ALY sounding and allow isolated to scattered storms to develop this afternoon. Factors that may limit convection from becoming too widespread stems from rather unimpressive mid-level lapse rates at just near 5.5 - 6C/km and ambiguous low-level forcing although latest GOES16 satellite imagery suggests a pre-frontal trough or lake breeze boundary is tracking eastward through western/central NY which could help provide a focus for convection. Based on the latest CAMS, storms should initially track into areas north/west of Albany early this afternoon before pushing south/east of the Capital District mainly after 18-19 UTC. A nearly unidirectional shear profile with effective shear impressively ranging 45-55kts should allow storms to organize and grow upscale, assuming the low-level forcing is strong enough to initiate convection. Latest CAMs suggests that storms could morph into storm clusters as they grow upscale and remain in a favorable shear environment. With DCAPE values 500 - 1000J/kg, damaging winds should be the main hazard. SPC maintained the slight risk over much of the Northeast with its 13 UTC update but did introduce an enhanced risk for parts of the mid- Atlantic. ALY plans to launch an 18 UTC sounding to sample the incoming air mass. Previous discussion...During the day today, upper-level troughing and a surface cold front will advance from the west. Guidance is suggesting multiple rounds or clusters of showers and thunderstorms are expected throughout the day and into the evening. The morning hours will generally consist of occasional showers and possible rumbles of thunder favoring areas along and north of I-90 through the morning hours. Will reintroduce a slight chance for thunder for this activity as instability is expected to increase. Additional showers and thunderstorms are expected this afternoon with perhaps a couple of discrete or multicell clusters tracking from northwest to southeast across the forecast area. Most of this activity should wind down early this evening leaving mainly dry weather for tonight. While hi- res guidance varies regards to location and timing of activity throughout the day, there was enough confidence to place most if not the entire forecast area in likely pops at some point during this event. Dynamics should be in place for a few stronger to perhaps severe thunderstorms. The one question regarding this potential is the amount of cloud debris and shower activity this morning and if it will dampen chances for some areas (especially for areas north and west of Albany). The overall wind field will be rather impressive with 0-6km bulk shear values between 50-60 kt. Our region will also be located within the right entrance region of an 80-100 kt upper level jet as well as mid- level flow in the 50-60 kt range and a 25-35 kt low- level jet. Given moderately strong/roughly unidirectional flow, fast-moving storms should organize locally, with the stronger storms/clusters becoming capable of producing strong to locally damaging wind gusts and marginal hail. Outside of these thunderstorms, it will be warm and humid with a continued southerly breeze. Some wind gusts in the 20-30 mph range cannot be ruled out outside of thunderstorms. Highs should range from the 70s across the higher elevations to the 80s to perhaps near 90 in the valleys. Once showers end this evening, partial clearing is expected which, with winds trending light to calm and humidity levels remaining high, could result in patchy fog. Some isolated showers cannot be ruled out across the Adirondacks. Lows will dip into the mid-50s to mid-60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday and Thursday will feature upper-level troughing across the region with a few embedded shortwaves passing through the trough axis. While precipitable water values will be lower and dewpoints will be slightly reduced, there should be enough lift as well as weak instability for isolated to scattered showers and thunderstorms each day. Skies should turn partly cloudy during this period due to the cool mid-level air aloft. Highs both days will range from the upper 60s to mid- 70s across the higher elevations to the upper 70s to upper 80s in the valleys. High pressure will attempt to build into the region from the west Thursday night bringing a drier air mass and end to shower chances. Skies should turn mostly clear as well. Lows Thursday night will dip into the upper 40s to lower 60s. && .LONG TERM /FRIDAY THROUGH MONDAY/... The extended forecast opens with tranquil weather as the mid and upper level trough moves east of the region, as surface high pressure ridges in from the Great Lakes Region for Friday, and moves over NY and New England to open the weekend. A return of low-level moisture and humidity levels will increase to close the weekend, as an upper level disturbance and a weak cold front will approach from the west to open next week, as temps run a little above normal Fri-Fri night...Most of the medium range guidance and the ensembles have the mid and upper level trough axis move down stream of eastern NY and western New England during the day. There is an isolated threat for a shower south and east of Albany over the southern Taconics, Berkshires and NW CT with the remnant cold pool aloft with the trough, but mainly dry weather is forecast with the sfc anticyclone building in from the west. Sfc dewpoints will be in the upper 40s to upper 50s. H850 temps of +11C to +13C on the 00Z GFS would support max temps near or slightly below seasonal values with upper 70s to lower 80s in the valleys and over the hills with some upper 60s to mid 70s over the mtns. The sfc anticyclone builds eastward over NY and New England Fri night with ideal radiational cooling conditions with lows in the 50s with a few upper 40s over the southern Adirondacks, and a few readings near 60F in the mid Hudson Valley and NW CT. Sat-Sat night...The mid and upper level flow becomes zonal over the Northeast. The sfc anticyclone shifts east of the New England Coast. Partly to mostly sunny and pleasant conditions are expected with sfc dewpts remaining in the 50s. Some low to mid level warm advection occurs with H850 temps rising to +13C to +15C. Highs will be slightly warmer than FRI with low to mid 80s in the valleys. A few upper 80s are possible in the mid Hudson Valley with 70s to lower 80s over the higher terrain. A return southerly flow of more humid air occurs Sun night with the sfc high off the East Coast. Mid and upper level heights increase slightly. Lows will be in the mid 50s to mid 60s. Sun-Mon...Typical summer-time warmth and humidity will overspread the region to close the weekend and open next week. Some spread continues in the medium range guidance/ensembles on the timing of the next cold front and short-wave trough approaching from the west. We kept a low chance of showers and thunderstorms in the forecast based on the NBM guidance, as this activity will likely be tied to the diurnal heating and the increase of low-level moisture and humidity. It will become moderately humid with dewpoints in the 60s. Max temps should rise a little above normal for mid July, as the subtropical ridging off the East Coast attempts to ridge in. Max temps in the mid and upper 80s in the valley areas, and mid 70s to lower to mid 80s over the hills and mtns. A muggy night is expected Sunday night with lows in the 60s with some upper 50s over the higher terrain. The short-wave trough and its attendant weak cold front approach from the lower Great lakes Region Monday with a chance of mainly afternoon showers and thunderstorms with temps running above normal ahead of the boundary and upper level disturbance. The latest GFS dampens this feature out compared to the 00Z ECMWF as the subtropical ridge off the East Coast builds in. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... A cold front will approach from southeast Canada and the eastern Great Lakes Region today. It will move across the region in the late afternoon into the early evening with showers and some scattered strong to potentially severe thunderstorms. VFR conditions are expected prior to 16Z/TUE for KGFL/KALB/KPOU/KPSF. Mid and high clouds will increase ahead of a prefrontal trough. Some showers may get close to KGFL/KALB between 12Z-15Z/TUE and we addressed with a VCSH. TEMPO groups were used 16Z- 20Z at KGFL and 17Z-21Z at KALB for better chances of thunderstorms based on the latest few runs of the 3-km HRRR. MVFR and localized brief IFR conditions may occur with the thunderstorms. Wind gusts up to 35 kt were used in the TEMPO groups. The threat for showers and thunderstorms increases in the late afternoon, as PROB30 groups were used for thunderstorms at 21Z- 23Z/KPSF and 20Z-00Z/WED for KPOU. Ahead of the thunderstorms, cigs should be scattered-broken 4-5 kft AGL and 8-12 kft AGL at those two sites. We included MVFR conditions in terms of cigs/vsbys with the potential thunderstorms and wind gusts up to 35 kt. Improving conditions back to VFR levels from northwest to southeast are expected with scattered-bkn mid and high clouds 21Z/TUE to 00Z/WED. A few showers could linger near KPOU and a VCSH was left in. Clearing skies and light to calm winds shortly before 06Z/WED may allow for MVFR/IFR radiational mist to form with more moisture in the boundary layer. We added mist to all the sites with IFR conditions possible at KGFL/KPOU/KPSF. LLWS was kept in until 15Z at KGFL/KPOU, where the sfc winds have gone light at 5 kt or calm and the 2 kft AGL winds have increased to 35-40 kt. The winds will be south to southwest in the late morning into the afternoon at 8-15 kt with some gusts around 20-25 kt for KALB. The winds will shift to the west to southwest with the frontal passage at around 8-12 kt. The winds will become light and variable direction at 5 kt or less prior to 04Z/WED. With the strong to severe thunderstorms threat, expect brief periods of much stronger wind gusts. Outlook... Wednesday Night: Low Operational Impact. Isolated SHRA. Thursday: Moderate Operational Impact. Scattered SHRA...TSRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A frontal system will bring rounds of showers and thunderstorms into this evening with a few strong to possibly severe thunderstorms this afternoon. An upper level disturbance will slowly move across the area Wednesday and Thursday with additional shower chances. Drier weather looks to return Friday into Saturday with high pressure returning. The RH values will lower to 50 to 70 percent today, then rebound to 90 to 100 percent tonight. RH values lower to 40 to 60 percent on Wednesday. Wind will be south to southwesterly at 10-20 mph with a few gusts to 30 mph through this afternoon, then become westerly at less than 10 mph tonight. Westerly wind will continue on Wednesday at 7-14 mph. && .HYDROLOGY... A frontal system will bring rounds of showers and thunderstorms into this evening with a few strong to possibly severe thunderstorms this afternoon. An upper level disturbance will slowly move across the area Wednesday and Thursday with additional shower chances. Drier weather looks to return Friday into Saturday with high pressure returning. The greatest coverage of showers appears to be across areas north and west of Albany with amounts of 0.25 to 0.75 of an inch common. Elsewhere, amounts may vary depending on where showers and thunderstorms develop, though 0.10 to 0.40 of an inch is possible. The fast movement of these showers should prevent any hydrological issues as most of the region need the rain and flows are low. There are additional chances for showers and possible thunderstorms Wednesday and Thursday but amounts look to be generally insignificant and more localized. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...Rathbun/Speciale SHORT TERM...Rathbun LONG TERM...Wasula AVIATION...Wasula FIRE WEATHER...Rathbun HYDROLOGY...Rathbun
Hazardous Weather Outlook National Weather Service Albany NY 407 AM EDT Tue Jul 12 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-131100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 407 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a Slight Risk for severe thunderstorms across most of eastern New York and western New England today. Damaging wind gusts are the primary threat from these storms. Large hail and an isolated tornado are a secondary threat but cannot be ruled out. The main window for severe storms is between 1 and 8 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any reports of severe weather to the National Weather Service in Albany New York.
Special Weather Statement
National Weather Service Albany NY
130 PM EDT Tue Jul 12 2022
NYZ033-038-039-041-042-082-121800-
Southern Fulton NY-Hamilton NY-Northern Fulton NY-
Southern Herkimer NY-Northern Warren NY-Northern Saratoga NY-
130 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of southeastern
Hamilton, west central Warren, central Fulton, northwestern Saratoga
and southern Herkimer Counties through 200 PM EDT...
At 129 PM EDT, Doppler radar was tracking a line of strong
thunderstorms from near Lewey Lake Campground to 8 miles southwest
of Lake Pleasant to near Newport. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herkimer, Little Falls, Speculator, Johnsburg, Dolgeville,
Northville, Lake Pleasant, Wells, Newport, Stratford, Middleville,
Day Center, Moffitt Beach Campground, Caroga Lake, Caroga Lake Public
Campground, Sacandaga Campground, Oppenheim, Fairfield, Thurman and
Stony Creek.
This includes Interstate 90 near exit 29A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
eastern and east central New York.
&&
LAT...LON 4316 7512 4338 7459 4371 7434 4364 7374
4325 7404 4301 7464 4305 7476 4302 7474
4297 7474 4295 7479 4309 7519
TIME...MOT...LOC 1729Z 287DEG 27KT 4363 7431 4337 7451 4313 7508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSEThe Albany radar (KENX), 102 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
45 thunderstorm wind. Local standard time, as filed.
Downed trees were reported near Piseco.
Downed trees and wires were reported near Corinth.
Downed trees were reported near Arietta.
Trees were reported down in Chestertown.
Trees and wires were reported down in the town of Northumberland.
Trees were reported down in Hague.
Trees were reported down near Wells.
Trees were reported down near Fort Edward.
Trees and wires were reported down in the town of Edinburg.
Trees and wires were reported down on Lake Shore Drive.
Multiple tree branches were reported down.
Measured at the NYS Mesonet at Edinburg.
A tree and wires were reported down on US Route 4.
There were multiple reports of trees down in the town of Hebron.
Trees and wires were reported down in the town of Greenfield.
A microburst affected Galusha Island and nearby Fort Miller. Winds moved southeastward from the Hudson River across the island and then across U.S. Route 4 before continuing across Blodgett Road. Estimated maximum wind speed was 85 mph with a path length of 1.0 miles and width of 1.5 miles.
Damage was mostly concentrated near the Hudson River on Galusha Island where many large hard and softwood trees were uprooted and a few trees and large branches were snapped. Many trees fell onto homes and at least one tree fell on a car. One tree snapped and fell onto a home along North River Road in which a resident was pinned by the roof debris inside the partially collapsed area of the residence. In Fort Miller, two wooden light poles and at least two power poles were snapped. A few trees were down along Blodgett Road including one on a home.
Tree limbs were reported down near MC Neil Road and Lick Springs Road near Argyle, NY.
There was a down tree reported north of Greenwich.
There were several reports of trees and wires down in the town of Greenwich.
Downed trees were reported near Cossayuna Lake.
There two reports of trees and wires down in the town of Salem.
Trees and wires were reported down at Nealy Lane and Reafield Farm Road.
Two trees were reported down in the town of Hunter.
There was a report of a tree and wires down blocking Tsatawassa Lake Road near Central Nassau Road.
Multiple trees were reported down around the Village of Valatie.
Powerlines were reported down on Route 28 near Maple Avenue in the town of Kinderhook.
Multiple trees were reported down throughout Greene County.
Utility pole reported down along Hicks Road.
Trees were reported down on Rock City Road as well as County Route 13 near Spath Street in the town of Chatham.
A tree was reported down on Albany Turnpike Road near White Bridge Road.
Four trees were downed in the town of Catskill.
Multiple trees were reported down.
A tree was reported down on Route 20 near Stottville.
A tree was reported down on power lines along White Birch Road in the town of Livingston.
Trees and wires were downed on Church Avenue near Lasher Avenue in the town of Germantown.
A tree was reported down on Elm Street near Chatham.
Taconic State Parkway SB was closed just north of Exit 102.
Multiple trees were reported down in the town of Chatham including the intersection of Route 9 and Daley Road and Loomis Road.
A tree was downed on powerlines near the intersection of Route 8 and 9 in the town of Clermont.
Trees were reported down on Route 295 near County Route 5 in the town of Canaan.
Multiple trees were reported down in the town of Austerlitz including on Route 203 near Dugway Road and Beale Road.
A tree and wires were reported down on Olivera Road near Slide Mountain Trailhead.
Wires and a tree was reported down on Grandview Acres Road.
A tree was reported down at Upper Cherrytown Road and White Birch Trail.
Wires and a tree was reported down on Wilhelm Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043968, 1043969, 1043971, 1043972, 1043973, 1043974, 1043975, 1043976, 1043977, 1043978, 1043979, 1043992, 1043980, 1043981, 1043982, 1043984, 1043986, 1043987, 1043988, 1043989, 1043990, 1043991, 1044132, 1044133, 1044134, 1044135, 1044136, 1044137, 1044138, 1044139, 1044142, 1044143, 1044144, 1044145, 1044146, 1044141, 1044147, 1044140, 1044148, 1044149, and more.